Pennsylvania, 2013Lake-Effect Snow in Pennsylvania, February 1, 2013
February 1, 2013 · NWS CTP · 1 event in 1 county or zone
A very cold northwest flow over the Great Lakes produced significant lake-effect snow in the Warren County snowbelt. This was a continuing lake-effect snow event from January 31, 2013.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A very cold northwest flow over the Great Lakes produced significant lake-effect snow in the Warren County snowbelt. This was a continuing lake-effect snow event from January 31, 2013.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Jan 31, 10:10 PM EST, 1 hour 50 minutes earlier.
Area forecast discussion, Jan 31, 10:10 PM EST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1010 PM EST THU JAN 31 2013
.SYNOPSIS...
A COLD AND BRISK NORTHWEST FLOW...REINFORCED BY A SERIES OF
CLIPPER SYSTEMS...WILL BRING LIGHT TO MODERATE SNOW ACCUMULATIONS
TO THE ALLEGHENIES AND PORTIONS OF THE CENTRAL RIDGE AND VALLEY
REGION INTO THE WEEKEND. SIGNIFICANT LAKE EFFECT SNOW WILL IMPACT
THE NORTHWEST SNOWBELT...ALONG WITH SIGNIFICANT UPSLOPE SNOW
SHOWERS INTO THE LAUREL HIGHLANDS. TEMPERATURES WILL REMAIN BELOW
NORMAL FOR NEXT SEVERAL DAYS...AS WELL AS EARLY NEXT WEEK.
&&
.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
LAKE EFFECT SNOW HAS DIED DOWN...BUT MORE IN THE WAY OF SYNOPTIC
SNOW FORMING TO THE WEST NOW.
POSTED A WINTER WEATHER ADVISORY FOR THE LAUREL HIGHLANDS FOR
LATE TONIGHT. ALREADY HAD SEVERAL INCHES IN THE FCST...BUT THE
MAIN CONCERN IS OVER COMBINATION OF WIND AND SNOW LATE.
WILL CONTINUE THE FLAGS FOR THE NW COUNTIES. WHILE THE ACTIVITY
MAY TAPER OFF FOR A WHILE...EXPECT THINGS TO PICK UP LATE...AS
WINDS SHIFT MORE TO THE NW...AS A PRONOUNCED SHORTWAVE FROM MO
MOVES JUST TO THE SOUTH OF PA.
&&
.SHORT TERM /6 AM FRIDAY MORNING THROUGH SATURDAY NIGHT/...
AS NOTED ABOVE...POSTED A WINTER WEATHER ADVISORY FOR THE LAUREL
HIGHLANDS FOR FRIDAY.
NMRS SNOW SHOWERS/BANDS OVER THE ALLEGHENY RIDGES ON FRI SHOULD
BECOME DISORGANIZED FRIDAY NGT...AS WIND PROFILES SHIFT BACK TO
THE WSW. HIGH PRES MIGRATING EWD ACRS THE CENTRAL APPLCHNS SHOULD
ALSO LOWER INVERSION HEIGHTS AND HELP SHIFT BANDS TO A MORE
PARALLEL ORIENTATION/ALONG THE LAKE ERIE SHORELINE.
THEREFORE...MOVED THE END TIME OF THE LAKE EFFECT HEADLINES BACK
TO MIDNIGHT SAT. STORM TOTAL SNOWS OF 2-4" ARE EXPECTED IN MCKEAN
CNTY WITH 4-8" IN WARREN. LOCALIZED HIGHER AMTS ARE POSSIBLE IN
THE NW WARREN SNOWBELT. ANOTHER COLD AND BLUSTERY DAY IN STORE ON
FRIDAY WITH TEMPS AOB FREEZING ACRS THE ENTIRE CWA.
A SERIES OF CLIPPER SYSTEMS WILL TAKE AIM ON THE REGION STARTING
SATURDAY. THE FIRST LOW WILL STREAK EWD THRU THE OH VLY ACCOMPANIED
BY A BURST OF 850-700MB THETA-E ADV. THE SECOND CLIPPER WILL DROP
SEWD FROM THE UPPER GRT LKS LATE SAT NGT INTO SUNDAY. A PERIOD OF
WAA AND DEFORMATION TYPE SNOWS ARE LKLY ON DAY 3 AND MAY SPILL
INTO DAY 4. DETAILS WILL NEED TO BE RESOLVED AT SHORTER
RANGES...BUT IN GENERAL LGT ACCUMS APPEAR TO BE POSSIBLE ACRS A
LG PORTION OF THE CWA.
&&
.LONG TERM /SUNDAY THROUGH THURSDAY/...
A SERIES OF CLIPPERS WILL CONTINUE TO BRING REINFORCING SHOTS OF
COLD AIR TO PENNSYLVANIA AS BROAD YET PERSISTENT TROUGH KEEPS NW
FLOW GOING THROUGH THE EXTENDED FORECAST.
SEVERAL CLIPPER SYSTEMS WILL IMPACT THE REGION THIS WEEKEND INTO
NEXT MIDWEEK. THE TIMING OF THESE LOW-AMPLITUDE / FAST-MOVG
SYSTEMS IS LKLY TO BE SOMEWHAT VARIABLE AT THIS RANGE...BUT IT
APPEARS A LARGE PORTION OF THE FCST AREA COULD PICK UP SOME LIGHT
SNOW FROM TIME TO TIME. BEST TIMING FOR CWA-WIDE SNOWFALL AT THIS
POINT CONTINUES TO BE FRIDAY...SUNDAY INTO MONDAY...AND LATER
TUESDAY...THOUGH AMOUNTS LOOK TO REMAIN ON THE MINIMAL SIDE. THESE
SHORTWAVES WILL ALSO TURN FLOW A BIT MORE NORTHWESTERLY IN THEIR
WAKE...KEEPING GENERALLY NUISANCE LAKE ENHANCED SNOW SHOWERS
ONGOING MUCH OF THE TIME. TEMPS WILL REMAIN SLIGHTLY BELOW
SEASONAL NORMALS THROUGH THE PERIOD.
THE GFS AND EC ENSEMBLE MEANS SHOW HIGH PRESSURE OVER THE AREA BY
THE END OF THE PERIOD...WITH QUIETER WEATHER SETTLING IN.
TEMPERATURES WILL SLOWLY CLIMB BACK TOWARD SEASONAL LEVELS BY NEXT
WEDNESDAY.
&&
.AVIATION /03Z FRIDAY THROUGH TUESDAY/...
WESTERLY FLOW BEHIND AN INTENSE STORM SYSTEM MOVING INTO EASTERN
CANADA WILL CONTINUE TO PRODUCE GUSTY WINDS AND SCATTERED SNOW
SHOWERS ACROSS THE ALLEGHENIES INTO PARTS OF CENTRAL PA OVERNIGHT.
THE WIND WILL DROP OFF GRADUALLY...BUT WE WILL MAINTAIN GUSTS IN
THE 20-25 MPH RANGE IN MOST AREAS INTO FRIDAY.
A WEAK DISTURBANCE WILL MOVE SOUTH OF THE STATE
OVERNIGHT...BRINGING SOME ENHANCEMENT OF THE LAKE AND OROGRAPHIC
EFFECT SNOWS OVER THE WESTERN AND NORTHERN HIGH TERRAIN. A PERIOD
OF STEADY LIGHT SNOW IS POSSIBLE FROM JST EAST TO MDT...BUT AT THIS
POINT THE BULK OF THE SNOW LOOKS TO REMAIN SOUTH OF THE BORDER.
OUTLOOK...
FRI...SNOW SHOWERS AND MVFR CONTINUING MOST OF THE DAY IN THE NW.
MAINLY VFR ELSEWHERE. GUSTY WINDS.
SAT...REDUCED VSBYS IN LGT SNOW POSSIBLE...ESP WESTERN HIGH
TERRAIN.
SUN...SHSN/MVFR CIGS POSSIBLE...MAINLY W MTNS.
MON...PM LGT SNOW/REDUCED VSBYS POSSIBLE...ESP NW MTNS.
TUE...MVFR CONDITIONS WITH SNOW SHOWERS...MAINLY ACROSS THE
MOUNTAINS.
&&
.CTP WATCHES/WARNINGS/ADVISORIES...
LAKE EFFECT SNOW ADVISORY UNTIL MIDNIGHT EST FRIDAY NIGHT FOR
PAZ005.
LAKE EFFECT SNOW WARNING UNTIL MIDNIGHT EST FRIDAY NIGHT FOR
PAZ004.
WINTER WEATHER ADVISORY FROM 2 AM TO 9 PM EST FRIDAY FOR
PAZ024-033.
&&
SYNOPSIS...GARTNER/MARTIN
NEAR TERM...MARTIN
SHORT TERM...MARTIN
LONG TERM...RXR/STEINBUGL
AVIATION...LA CORTE
Hazardous weather outlook, Jan 31, 9:06 PM EST, 2 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
906 PM EST THU JAN 31 2013
PAZ006-010>012-017>019-025>028-034>037-041-042-045-046-049>053-
056>059-063>066-011800-
POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-NORTHERN CENTRE-
SOUTHERN CENTRE-BLAIR-HUNTINGDON-MIFFLIN-JUNIATA-BEDFORD-FULTON-
FRANKLIN-TIOGA-NORTHERN LYCOMING-SULLIVAN-SOUTHERN CLINTON-
SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-NORTHUMBERLAND-COLUMBIA-PERRY-
DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-ADAMS-YORK-LANCASTER-
906 PM EST THU JAN 31 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...TONIGHT.
A LIGHT SNOW ACCUMULATION WILL BE POSSIBLE OVERNIGHT.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
PAZ005-011800-
MCKEAN-
906 PM EST THU JAN 31 2013
...LAKE EFFECT SNOW ADVISORY IN EFFECT UNTIL MIDNIGHT EST FRIDAY
NIGHT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.
LAKE EFFECT SNOW ADVISORY.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.
LAKE EFFECT SNOW ADVISORY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
HOWEVER...SPOTTERS SHOULD REPORT SNOWFALL AMOUNTS.
PAZ004-011800-
WARREN-
906 PM EST THU JAN 31 2013
...LAKE EFFECT SNOW WARNING IN EFFECT UNTIL MIDNIGHT EST FRIDAY
NIGHT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.
LAKE EFFECT SNOW WARNING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.
LAKE EFFECT SNOW WARNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
HOWEVER...SPOTTERS SHOULD REPORT SNOWFALL AMOUNTS.
PAZ024-033-011800-
CAMBRIA-SOMERSET-
906 PM EST THU JAN 31 2013
...WINTER WEATHER ADVISORY IN EFFECT FROM 2 AM TO 9 PM EST FRIDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
HOWEVER...SPOTTERS SHOULD REPORT SNOWFALL AMOUNTS
OVER 2 INCHES.
MARTIN
In the hours before
Special weather statement, Jan 31, 9:42 PM EST, 2 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
942 PM EST THU JAN 31 2013
PAZ006-010>012-017>019-024>028-041-045-046-049-050-010445-
BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA-ELK PA-HUNTINGDON PA-
JUNIATA PA-MIFFLIN PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA-
NORTHERN LYCOMING PA-POTTER PA-SNYDER PA-SOUTHERN CENTRE PA-
SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-UNION PA-
942 PM EST THU JAN 31 2013
...BANDS OF HEAVY SNOW WILL AFFECT CAMERON...CENTRE...CLEARFIELD...
CLINTON... ELK...MIFFLIN...NORTHEASTER N JUNIATA...NORTHERN
BLAIR...NORTHERN CAMBRIA...NORTHERN HUNTINGDON...SNYDER...SOUTHERN
POTTER...UNION AND WESTERN LYCOMING COUNTIES...
AN AREA OF HEAVIER SNOW SHOWERS COVERED PORTIONS OF BLAIR...
CAMBRIA...CAMERON...CENTRE...CLEARFIELD...CLINTON...ELK...HUN
TINGDON...JUNIATA...LYCOMING...MIFFLIN...POTTER...SNYDER AND UNION
COUNTIES AT 928 PM EST. THE SNOW SHOWERS ARE MOVING EAST AT 35
MPH.
WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THESE SNOW SHOWERS. THE SNOW
WILL RAPIDLY DROP VISIBILITIES IN THESE SNOW SQUALLS TO LESS THAN A
QUARTER OF A MILE.
THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...
I-80 BETWEEN MILE MARKERS 97 AND 206...I-99 BETWEEN MILE MARKERS 27
AND 85...I-180 BETWEEN MILE MARKERS 25 AND 29. THE HEAVIEST SNOW
WILL BE NEAR INTERSTATE 80...MAINLY WEST OF THE STATE COLLEGE AREA.
THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 15...ROUTE
22...ROUTE 22/522...ROUTE 119...ROUTE 219...ROUTE 220...ALTERNATE
ROUTE 220...ROUTE 322...ROUTE 322/22...ROUTE 422...ROUTE 522...STATE
ROAD 26...STATE ROAD 45...STATE ROAD 120...STATE ROAD 153...STATE
ROAD 255...STATE ROAD 350...STATE ROAD 453.
LAT...LON 4146 7906 4145 7897 4153 7897 4152 7809
4143 7709 4119 7693 4069 7690 4042 7827
4044 7895 4072 7881 4113 7881 4120 7878
4120 7872 4122 7872 4127 7876 4137 7897
4134 7910 4142 7910
FORECASTER: MARTINSpecial weather statement, Jan 31, 11:45 PM EST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1145 PM EST THU JAN 31 2013
PAZ024>026-010515-
BLAIR PA-CAMBRIA PA-HUNTINGDON PA-
1145 PM EST THU JAN 31 2013
...A DANGEROUS SNOW SQUALL WILL AFFECT NORTHERN BLAIR...NORTHERN
CAMBRIA AND NORTHWESTERN HUNTINGDON COUNTIES...
AT 1142 PM EST...A DANGEROUS SNOW SQUALL WAS NEAR TYRONE...MOVING
SOUTHWEST AT 5 MPH. THE SNOW WILL RAPIDLY DROP VISIBILITIES IN THIS
DANGEROUS SNOW SQUALL TO NEAR ZERO. ICY CONDITIONS CAN ALSO BE
PRESENT IF THE ROAD SURFACE IS UNTREATED. THIS DANGEROUS SNOW SQUALL
WILL ALSO AFFECT TIPTON AND BELLWOOD.
THIS SQUALL IS CURRENTLY OVER I-99 AROUND TYRONE. IT WILL IMPACT
I-99 BETWEEN MILE MARKERS 40 AND 52.
THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 22...ROUTE
219...ROUTE 220...AND STATE ROAD 453.
USE EXTRA CAUTION IF YOU MUST TRAVEL INTO OR THROUGH THIS DANGEROUS
SNOW SQUALL. CONSIDER DELAYING TRAVEL UNTIL THE SQUALL PASSES YOUR
LOCATION.
LAT...LON 4072 7881 4071 7802 4069 7794 4071 7791
4071 7786 4056 7792 4057 7888
FORECASTER: DANGELOLake-Effect Snow, Warren
- When
- February 1, 12:00 AM EST to 8:26 PM EST
- Where
- Warren forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 41.815, -79.274 (the zone’s center; the record gives no point)
Moderate to heavy lake-effect snow accumulations ranged between 4 and 8 inches over the Warren County snowbelt.
- Lake-Effect Snow
- Heavy snow in bands downwind of a large lake as cold air crosses warmer water.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Drought in Texas, February 1 to 28, 2013$127 million · 16 events
- Drought in Oklahoma, February 1 to 28, 2013$50 million · 3 events
- Drought in Texas, February 1 to 28, 2013$10 million · 24 events
- Winter Weather in Delaware, February 1, 201316 injured · 4 events
- Drought in Texas, February 1 to 28, 2013$75,000 · 38 events
- Winter Storm in Ohio, February 1, 2013$250,000 · 3 events
- Winter Storm in Pennsylvania, February 1, 2013$150,000 · 2 events
- Drought in Oklahoma, February 1 to 28, 201348 events
- Lake-Effect Snow in New York, February 1 to 3, 2013$53,000 · 6 events
- Drought in New Mexico, February 1 to 28, 201339 events
- Drought in Nebraska, February 1 to 28, 201330 events
- Drought in Nebraska, February 1 to 28, 201327 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 423315.